Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 9:04 PM CDT for Madison County, Platte County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 9:04 PM CDT (02:04 UTC)
- Expired
- Jun 23, 2000, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Madison County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:24 PM CDT | Hail 0.75 | Newman Grove, NE | |
| Jun 23, 9:44 PM CDT | Hail 0.75 | Newman Grove, NE | |
| Jun 23, 9:50 PM CDT | Thunderstorm Wind 55 E | Madison, NE | Thunderstorm winds over 60 mph downed several large trees in Madison. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3677 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 21.8
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS53 KOAX 240204 SVROMA NEC119-141-240245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 904 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTHEAST NEBRASKA PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 945 PM CDT * AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTH OF NEWMAN GROVE...OR ABOUT 25 MILES SOUTHWEST OF NORFOLK...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 945 PM CDT INCLUDE...LINDSAY...CORNLEA...HUMPHREY...MADISON...TARNOV... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4200 9783 4167 9782 4156 9737 4195 9737 FOBERT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jun 23, 2:50 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT FRI JUN 23 2000 ...WHEN AND WHERE THUNDERSTORMS... SHORT TERM...IN THE SHORT TERM ONE OF THE MOST IMPORTANT FEATURES TO MONITOR IS THE BOUNDARY FROM THE IOWA MISSOURI BORDER WEST ACROSS SOUTHEAST NEBRASKA BETWEEN OMA AND LNK...THEN NORTHWEST TOWARD BBW. THE 1800Z SOUNDING INDICATED OVER 70 J/KG CIN HOLDING BACK AROUND 2000 J?KG NORTH OF THIS BOUNDARY...WHILE TO THE SOUTH THE CU FIELD IS INCREASING IN THE CONVERGENCE ZONE AND INSTABILITY IS INCREASING. THUS THE SOUTHERN PART OF THE CWA IS MOST LIKELY FOR THUNDERSTORM DEVELOPMENT. BETTER SHEAR PROFILES ARE NORTH WHERE 0-6 KM SHEAR VALUES WILL BE AROUND 35 KTS...AND SOME CONVECTION IS POSSIBLE ALONG SLOWLY APPROACHING COLD FRONT WORKING WITH AN APPROACHING SHORT WAVE TROUGH TO ERODE THE CAP. THE SLIGHT RISK OF SEVERE STORMS FROM SPC LOOKS IDEAL...WITH A HAIL/WIND DAMAGE THREAT MOST LIKELY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LONGER TERM...EXAMINING THE VARIOUS MODELS...THE ETA SEEMED TO HANDLE THE INITIAL PRECIPITATION FIELDS THE BEST...ALTHOUGH INITIALLY CONVECTION MAY BE CONCENTRATED TO FAR SOUTH INTO KANSAS. THE EVENT SHOULD MAINLY BE AN EVENING EVENT ACCORDING TO ALL OF THE NUMERICAL MODELS...EXCEPT NORTHEAST. WILL GO WITH THE FRONTAL MOVEMENT OF THE ETA MODEL WHICH KEEPS MOST OF CWA IN MOIST SRLY FLOW SATURDAY WITH THE FRONT SINKING SOUTHWARD SUNDAY NIGHT INTO THE DAY SUNDAY. ALL MODELS SUGGEST A NOCTURNAL MCS...ESPECIALLY NORTHEAST NEBRASKA SATURDAY NIGHT WHERE WARM ADVECTION MAXIMUM AT 850 MB IS PREDICTED. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT SWRD THROUGH THE CWA INTO EARLY AFTERNOON SUNDAY...UNTIL SUNDAY NIGHT IT EXITS THE AREA. FWC MOS TEMPS WILL PROBABLY BE WARMER TONIGHT WITH THE HIGH DEWPOINTS...THE HIGHS SATURDAY AREA CLOSE AS ALL MODELS KEEP THE SAME TYPE OF AIRMASS IN THE AREA. THE ONLY HITCH WILL BE THE LOCATION OF OUTFLOW BOUNDARIES. COOLER SUNDAY...AND BELIEVE CLOUDS AND COOL ADVECTION WILL KEEP TEMPERATURES BELOW MOS...CERTAINLY BELOW 90 DEGREES. OMA...NONE. BYRD
In the hours before
Special weather statement, Jun 23, 5:35 PM CDT, 3 hours 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT FRI JUN 23 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION IS LIKELY TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS THE AREA. A NUMBER OF SURFACE BOUNDARYS ALONG WITH A DISTURBANCE IN THE UPPER ATMOSPHERE WILL SERVE TO PROVIDE LIFT TO GENERATE THUNDERSTORMS. BASED ON THE DEGREEE OF INSTABILITY...SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN RISKS...HOWEVER A FEW TORNADOES ARE POSSIBLE DURING THE EVENING PEOPLE SHOULD BE ALERT FOR WEATHER DEVELOPMENTS THROUGH THE NIGHT. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:05 PM CDT | Tornado Warning | OAX | Richardson | 25 min |
| Jun 23, 7:37 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 38 min |
| Jun 23, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 52 min |
| Jun 23, 8:17 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 43 min |
| Jun 23, 8:44 PM CDT | Flash Flood Warning | OAX | Cass | 6 hr |
| Jun 23, 8:56 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 49 min |
| Jun 23, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 46 min |
| Jun 23, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 52 min |
| Jun 23, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 48 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 42 min |
| Jun 23, 10:28 PM CDT | Flash Flood Warning | OAX | Nemaha, Otoe, Richardson | 4 hr |
| Jun 23, 10:30 PM CDT | Flash Flood Warning | OAX | Madison | 4 hr |
| Jun 24, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Butler | 30 min |
| Jun 24, 1:28 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 32 min |
| Jun 24, 2:33 AM CDT | Flash Flood Warning | OAX | Madison | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.